Arkansas, 2004

Damaging Wind in Arkansas, August 28, 2004

August 28, 2004 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 28, 8:50 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 8:50 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
950 AM CDT SAT AUG 28 2004

.DISCUSSION...

AN AREA OF THUNDERSTORMS CONTINUES OVER NORTHEAST MISSISSIPPI AND
THE SOUTHEAST CORNER OF WEST TENNESSEE THIS MORNING. HAVE BEEN
KEEPING AN EYE ON THIS ACTIVITY SINCE THIS AREA HAD VERY HEAVY RAIN
THIS PAST WEDNESDAY. REMAINDER OF FORECAST AREA IS QUIET WITH VERY
LITTLE CLOUD COVER RIGHT NOW. LARGE AREA OF THUNDERSTORMS MOVING
THROUGH WESTERN ARKANSAS THIS MORNING AHEAD OF THE COLD FRONT. HAVE
UPDATED ZONES TO INDICATE AN INCREASE IN CLOUDS DURING THE AFTERNOON.
LEFT POPS AND TEMPERATURES ALONE FOR NOW AS THEY SEEM TO BE IN GOOD
SHAPE.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 28, 1:08 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CDT SAT AUG 28 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
208 PM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL BRING NUMEROUS
SHOWERS AND THUNDERSTORMS TO THE MID SOUTH REGION. THERE IS A SLIGHT
RISK OVER SEVERE THUNDERSTORMS OVER EAST ARKANSAS AND THE MISSOURI
BOOTHEEL. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS
AND POSSIBLY LARGE HAIL. SOME STORMS THAT DEVELOP WILL MOVE SLOWLY
AND MAY REDEVELOP OVER THE SAME AREAS. LOCALLY HEAVY RAIN WILL
BE POSSIBLE CAUSING POTENTIAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...

A SLOW MOVING COLD FRONT WILL MOVE INTO THE MID SOUTH SUNDAY. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AS IT MOVES
SOUTHWARD. THE ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS ON
SUNDAY. RAINFALL WILL END BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS EAST ARKANSAS AND THE
MISSOURI BOOTHEEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 28, 1:11 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SAT AUG 28 2004

TNZ049-050-088-089-281945-
FAYETTE TN-HAYWOOD TN-SHELBY TN-TIPTON TN-
211 PM CDT SAT AUG 28 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE...HAYWOOD...SHELBY
AND TIPTON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTH OF
BRIGHTON TO SOUTHEAST MEMPHIS AT 211 PM CDT...MOVING NORTHEAST AT 15
MPH. WINDS GUSTS IN EXCESS OF 40 MPH ALONG WITH INTENSE CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED AS THIS LINE MOVES THROUGH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN FAYETTE...HAYWOOD...SHELBY AND TIPTON COUNTIES...INCLUDING
THE CITIES OF BARTLETT...COLLIERVILLE...COVINGTON AND GERMANTOWN...
SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 96 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 28, 1:15 PM CST to 1:20 PM CST
Where
Greene County, Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -90.483

Several trees and power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422114.